Colorado, 2011

Wildfire in Colorado, June 13 to 17, 2011

June 13 to 17, 2011 · NWS PUB · 1 event in 1 county or zone

began in New Mexico before moving into Colorado. This fire consumed around 28000 total acres in New Mexico and Colorado with nearly 8000 acres in Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Track Fire...southeast of Trinidad...began in New Mexico before moving into Colorado. This fire consumed around 28000 total acres in New Mexico and Colorado with nearly 8000 acres in Colorado. In addition...both northbound and southbound Interstate 25 lanes in the vicinity of the the fire were closed from the 12th to the 16th. The cost of firefighting for Las Animas County was just over $2 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 2:21 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 13, 2:21 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT MON JUN 13 2011

.SHORT TERM...
(TONIGHT AND TOMORROW)

...FIRE WEATHER THREAT CONTINUES THIS EVENING...ISOLATED
THUNDERSTORMS POSSIBLE MAINLY FOR TOMORROW...

HOT AND MAINLY DRY CONDITIONS WILL CONTINUE THROUGH THIS EVENING.
RED FLAG WARNING WILL CONTINUE.  SEE FIRE WEATHER DISCUSSION BELOW
FOR FURTHER DETAILS.  THUNDERSTORM CHANCES ARE SLIM TONIGHT BUT NOT
NON-EXISTENT.  MOIST BOUNDARIES ARE PRESENT ACROSS THE PLAINS AS
EVIDENT BY 40 AND 50 DEGREES DEWS NORTH AND EAST OF A LINE FROM
CALHAN THROUGH ABOUT SPRINGFIELD.  ALSO...NOTE CU FIELD VISIBLE
IN SATELLITE PICTURES ALONG MOIST BOUNDARY.  SPC HAS DROPPED THE
SLIGHT RISK OF SEVERE WEATHER FARTHER SOUTH TO ABOUT THE PALMER
DIVIDE...BUT NOT INTO SOUTHERN COLORADO.  THE GENERAL THUNDERSTORM
THREAT DIPS SOUTH A BIT FARTHER.  SO...WILL KEEP LOW ISOLATED
POPS IN THE FORECAST FOR THIS EVENING FOR PORTIONS OF THE PLAINS
...MAINLY NORTH AND EAST OF THE CALHAN TO SPRINGFIELD LINE.
PORTIONS OF THE CENTRAL MOUNTAINS WILL ALSO HAVE A SMALL CHANCE
FOR A THUNDERSTORM YET THIS EVENING.

FOR TOMORROW...AN UPPER DISTURBANCE PASSES BY TO THE NORTH AND EAST
OF THE FORECAST AREA...DRIVING A WEAK BOUNDARY SOUTH THROUGH THE
PLAINS.  THIS WILL BRING THUNDERSTORM CHANCES UP A BIT ACROSS THE
PLAINS FOR TOMORROW AFTERNOON COMPARED TO THIS AFTERNOON.
ALSO...SHEAR LOOKS BETTER SO STORMS TUESDAY AFTERNOON COULD HAVE
A BIT OF A PUNCH. BOUNDARY SHOULD BRING COOLER AIR TO THE PLAINS
TOMORROW...BY ABOUT 5 DEGREES. LW

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUESDAY NIGHT...WITH PASSING SHORTWAVE...BOTH NAM12 AND GFS40 A
BIT MORE AGGRESSIVE WITH SOUTHEAST PLAINS CONVECTION IN THE
EVENING...SO HAVE UPPED POPS JUST A BIT.

WEDNESDAY...DOES NOT LOOK LIKE A DAY FOR EXTREME FIRE BEHAVIOR.
WITH MEAGER MOISTURE AND SOME INSTABILITY...ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS...AND DURING THE
AFTERNOON IN THE FAR SOUTHEAST PLAINS.

THURSDAY AND THURSDAY NIGHT...NEXT SHORTWAVE IN THE NORTHWEST U.S.
INFLUENCES OUR AREA TIGHTENING THE GRADIENT AND YIELDS ANOTHER
FIRE WEATHER DAY...WITH LOW HUMIDITY...AND GUSTY WINDS. AS THE
TROUGH PASSES TO OUR NORTH...AND PUSH OF COOLER...MOISTER AIR MAY
EDGE INTO OUR AREA DURING THE NIGHT. HOWEVER...THIS BOUNDARY COULD
STALL NORTH OF US OR JUST EDGE IN DURING THE EVENING...DEPENDING
ON STRENGTH OF CONVECTION TO THE NORTH AND POSITION OF THE SHORTWAVE.

FRIDAY...AS THE SHORTWAVE PASSES...THE BOUNDARY COULD SET OFF SOME
CONVECTION IN OUR AREA AROUND THE PALMER DIVIDE. IT WILL BE DRY
ENOUGH IN THE AREA FOR FIRE CONCERNS...BUT THE WIND MAY NOT BE
STRONG ENOUGH.

SATURDAY THROUGH MONDAY...LITTLE IN THE WAY FOR CHANCES FOR
RAIN...AS WE WILL RESIDE ON THE APEX OF THE SOUTHERN RIDGE. ANY
FOCUS FOR STORMS LOOKS TO BE IN NORTHERN COLORADO. WINDS MAY NOT
BE STRONG ENOUGH FOR FIRE WEATHER CONCERNS...BUT IT WILL CERTAINLY
BE VERY WARM TO HOT ACROSS THE AREA. -TLM-

&&

.AVIATION...
LOCAL CONCERNS RELATED TO SPOTTY THUNDERSTORM ACTIVITY THIS EVENING
MAINLY NORTH AND EAST OF A LINE RUNNING FROM CALHAN TO SPRINGFIELD.
A LITTLE BIT MORE WIDESPREAD THUNDERSTORM ACTIVITY POSSIBLE ACROSS
THE PLAINS FOR TOMORROW AFTERNOON...WITH STRONG STORMS POSSIBLE.
ACTIVITY COULD EXTEND A LITTLE FARTHER WEST THAN TODAY...POSSIBLY
BACK TO THE I-25 CORRIDOR...OR EVEN THE EASTERN MOUNTAINS.  ALTHOUGH
MORE THAN TODAY...COVERAGE STILL LOOKS ISOLATED FOR THE MOST PART. LW

&&

.FIRE WEATHER...
RED FLAG WARNING WILL CONTINUE FOR THE PRE-EXISTING AREAS THROUGH 9
PM. HUMIDITIES ARE REALLY LOW IN THE WARNING AREA...GENERALLY 0 TO 5
PERCENT...AND WINDS HAVE COME UP IN MOST AREAS AS WELL. SATELLITE...
RADAR AND VISIBLE INSPECTIONS ALL INDICATE ACTIVE SMOKE PLUMES FOR
THE TRACK AND DUCKETT FIRES THIS AFTERNOON.  SATELLITE IMAGERY ALSO
SHOWS THAT THE OLD BEAR SPRINGS FIRE IN NORTH CENTRAL LAS ANIMAS
COUNTY IS HOT AGAIN. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ221-222-224-
225-227>233-237.

&&

50/13
Hazardous weather outlook, Jun 13, 11:02 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1202 PM MDT MON JUN 13 2011

COZ058>089-093>099-141815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1202 PM MDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER IS FORECAST FOR PORTIONS OF SOUTHERN COLORADO
FROM THROUGH THIS EVENING. DRY SOUTHWESTERLY FLOW WILL SPREAD
ACROSS THE REGION WITH HUMIDITY VALUES FALLING INTO THE SINGLE
DIGITS.  WINDS WILL GUST 30 TO 40 MPH...ESPECIALLY OVER THE SAN
LUIS VALLEY...EASTERN MOUNTAINS AND SOUTHERN INTERSTATE 25
CORRIDOR. THESE VERY LOW HUMIDITY VALUES WILL COMBINE WITH THE
STRONG GUSTY WINDS AND CRITICALLY DRY FUELS TO PRODUCE THE VERY
DANGEROUS FIRE WEATHER CONDITIONS.

A THUNDERSTORM OR TWO WILL BE POSSIBLE OVER NORTHERN EL PASO COUNTY
THIS AFTERNOON AND EVENING...HOWEVER CONFIDENCE IS LOW IN THIS
OCCURRENCE.  IF A THUNDERSTORM CAN GET GOING...THE MOST LIKELY THREAT
WOULD BE LIGHTNING AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
FRIDAY...MAINLY ACROSS THE CENTRAL MOUNTAINS...PALMER DIVIDE...AND
THE SOUTHEAST PLAINS NEAR THE KANSAS BORDER. THE MAIN THREAT WITH
THUNDERSTORMS WILL BE WIND GUSTS UP TO 50 MPH AND LIGHTNING.

GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES WILL RETURN FOR THURSDAY
THROUGH SUNDAY. COMBINED WITH THE DRY CONDITIONS...THIS WILL LEAD
TO ANOTHER ROUND OF HIGH FIRE DANGER WITH THE POTENTIAL FOR RAPID
RATES OF SPREAD WITH ANY FIRES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTHERN EL PASO COUNTY.

50/50

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
June 13, 4:00 PM MST to June 17, 6:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Park/Forest Service
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328793.